[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1992

An Evaluation of the Quinolone-Theophylline Interaction Using the Food and Drug Administration Spontaneous Reporting System

Author Affiliations

From the Center for Pharmacoepidemiology Research, State University of New York at Buffalo, School of Pharmacy (Dr Grasela), and Data Processing Section, Division of Epidemiology and Surveillance, Food and Drug Administration, Rockville, Md (Mr Dreis).

Arch Intern Med. 1992;152(3):617-621. doi:10.1001/archinte.1992.00400150127023
Abstract

A review of the Food and Drug Administration's spontaneous reporting system identified 48 reports of adverse events in patients who received concomitant therapy with ciprofloxacin (n = 39) or norfloxacin (n = 9) and theophylline. The mean (SD) age of these cases was 68.4 (18.5) years; 25 patients (52%) were female. The mean percent change in theophylline concentrations was 114%, with a range of 32% to 308% following the addition of a quinolone to the patient's theophylline regimen. Fourteen (36%) of the 39 patients receiving ciprofloxacin and three (33%) of the nine patients receiving norfloxacin experienced a seizure. The accumulated evidence suggests that extreme caution should be used when quinolones are prescribed in conjunction with theophylline, particularly in elderly patients. Further research is required to identify risk factors that will more specifically predict the magnitude of the interaction.

(Arch Intern Med. 1992;152:617-621)

×